Texas, 2004

Hail in Texas, October 5, 2004

October 5, 2004 · NWS EPZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Oct 5, 11:50 AM MST, 8 hours 25 minutes earlier.

Area forecast discussion, Oct 5, 11:50 AM MST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1250 PM MDT TUE OCT 5 2004

SYNOPSIS...

SOUTHEASTERLY WINDS WILL TRANSPORT MOIST UNSTABLE AIR INTO SOUTHERN
NEW MEXICO AND WESTERN TEXAS WHILE AN UPPER LEVEL DISTURBANCE
APPROACHES FROM THE WEST. AS A RESULT...WIDESPREAD SHOWERS AND
THUNDERSTORMS WILL OCCUR LATE THIS AFTERNOON AND TONIGHT WITH A
CHANCE OF THUNDERSTORMS AGAIN ON WEDNESDAY. WEST TO NORTHWESTERLY
WINDS AND HIGH PRESSURE WILL BRING A RETURN OF MOSTLY DRY WEATHER
THURSDAY AND THROUGH THE WEEKEND.

DISCUSSION...

LOW LEVEL SOUTHEASTERLY WINDS CONTINUE TO TRANSPORT UNSEASONABLY
MOIST AIR IN THE BOUNDARY LAYER WHILE UPPER TROUGH CONTINUES TO
APPROACH FROM THE WEST. THIS PATTERN HAS BROUGHT A MOIST UNSTABLE AIR
MASS ACROSS THE REGION WITH MORNING SOUNDINGS SHOWING CAPES NEAR 2000
J/KG AND PRECIPITABLE WATER ABOUT AN INCH. IN ADDITION STRONG LOW
LEVEL VEERING WIND PROFILE ALSO INCLUDES SURFACE WIND FROM THE
SOUTHEAST AT 15 KT WITH MID LEVEL WINDS FROM THE WEST NEAR 50 KT.
THUS OVERALL ENVIRONMENT SHOULD SUPPORT STRONG UPDRAFTS/DEEP
CONVECTION WITH BOTH POTENTIAL FOR STORM ROTATION AND HAIL...STRONG
WINDS AND VERY HEAVY RAINS. IN ADDITION...WEAKNESS IN MID LEVEL FLOW
NEAR 600 MB AND STRONG LOW LEVEL VEERING SUGGESTS POTENTIAL FOR HIGH
PRECIPITATION SUPERCELLS.

DESPITE THIS LITTLE HAPPENING ACROSS CWA EARLY THIS AFTERNOON.
BELIEVE THIS IS BECAUSE AREA IS EXPERIENCING WEAK SUBSIDENCE BEHIND
SHORT WAVE WHICH BROUGHT SEVERE WEATHER EARLY THIS MORNING. BUT
EXPECT DYNAMIC FORCING WILL INCREASE LATE THIS AFTERNOON OR THIS
EVENING AS SECOND VORT CENTER MOVES INTO NEW MEXICO WITH REGION ALSO
IN LEFT FRONT QUADRANT OF UPPER SPEED AXIS MOVING ACROSS BAJA.

DRIER AIR FROM THE WEST WILL MOVE INTO THE CWA WEDNESDAY BUT PRIMARY
VORT CENTER WILL ALSO MOVE INTO NEW MEXICO WITH ASSOCIATED
DIFFERENTIAL PVA/Q-G FORCING INCREASING EVEN WHILE AIR MASS SLOWLY
DRIES. SO EXPECT ISOLATED TO SCATTERED CONVECTION AGAIN TOMORROW.
HOWEVER ONCE TROUGH MOVES TO OUR EAST...NORTHWEST FLOW AND SUBSIDENCE
BEHIND IT SHOULD DRY THINGS OUT THURSDAY AND THROUGH THE WEEKEND. WE
MAY HAVE A SLIGHT CHANCE OF RAIN EARLY NEXT WEEK AS ANOTHER STRONG
CLOSED UPPER LOW MOVES INTO THE SOUTHWESTERN UNITED STATES.

PRELIMINARY NUMBERS...

EL PASO               BB 060/083 058/080 057 52200
ALAMOGORDO            BB 054/078 054/076 054 62200
LAS CRUCES            BB 056/081 055/078 055 52200
CLOUDCROFT            BB 041/061 040/059 039 63311
TRUTH OR CONSEQUENCES BB 054/077 053/075 052 32200
SILVER CITY           BB 051/072 047/071 048 22200
DEMING                BB 056/083 055/079 053 20100
LORDSBURG             BB 058/083 053/082 052 10100
SIERRA BLANCA         BB 056/078 055/075 054 63311

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

05 ROGASH
Hazardous weather outlook, Oct 5, 5:15 AM MST, 15 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
615 AM MDT TUE OCT 5 2004

NMZ022>025-030>032-TXZ055-056-051833-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
615 AM MDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT.
INCREASED MOISTURE MOVED INTO THE REGION BEHIND A BACKDOOR FRONT
LAST NIGHT. THIS WILL CREATE LOW LEVEL INSTABILITY VIA A SHARP
SURFACE BOUNDARY AND LOW LEVEL CONVERGENCE THIS AFTERNOON. IN
ADDITION AN UPPER LEVEL TROUGH IS APPROACHING THE REGION FROM THE
WEST. THIS WILL ADD INSTABILITY TO THE ATMOSPHERE FROM ALOFT. THE
RESULT SHOULD BE SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT.  CONVECTIVE PARAMETERS AND FORECAST SHEAR
PROFILES SUGGEST THAT SOME OF THE STORMS MAY BE SEVERE...CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS. LOCALIZED FLOODING FROM
PERIODS OF HEAVY RAIN WILL BE POSSIBLE NEAR STORMS.

SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

.DAYS TWO THROUGH SEVEN...

SHOWERS AND THUNDERSTORMS REMAIN POSSIBLE AGAIN WEDNESDAY BUT THE
MAIN FOCUS WILL BE SHIFTED EAST A BIT.  THE PRIMARY AREA AFFECTED BY
STORMS WEDNESDAY SHOULD BE FROM THE RIO GRANDE VALLEY EASTWARD.
THURSDAY THE UPPER TROUGH SHIFTS EASTWARD AND MOST OF THE AREA
SHOULD REMAIN DRY THROUGH THE END OF THE WEEK.  ANOTHER SHARP
PACIFIC TROUGH IS FORECAST TO NEAR THE REGION BY MONDAY. WITH LOW
LEVEL MOISTURE IN PLACE THE CHANCE FOR SHOWERS AND STORMS RETURN
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

BIRD

In the hours before

Special weather statement, Oct 5, 2:18 PM MST, 5 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
318 PM MDT TUE OCT 5 2004

NMZ032-TXZ055-052213-
EL PASO TX-SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SOCORRO...
SUNLAND PARK AND UNIVERSITY PARK
318 PM MDT TUE OCT 5 2004

...STRONG THUNDERSTORMS IN DONA ANA COUNTY NEW MEXICO...

AT 315 PM A CLUSTER OF STRONG THUNDERSTORMS WAS MOVING INTO CENTRAL
DONA ANA COUNTY NEW MEXICO. STRONGEST STORMS WERE MOVING ALONG
INTERSTATE 10 INTO THE LAS CRUCES AREA. OTHER STORMS WERE APPROACHING
RADIUM SPRINGS NEAR INTERSTATE 25.

SMALL HAIL...WIND GUSTS TO 50 MPH AND LOCALLY HEAVY RAINS MAY OCCUR
WITH THESE STORMS. PERSONS IN THE PATH OF THE STORMS SHOULD TAKE
SHELTER. DRIVERS SHOULD EXPECT DANGEROUS CONDITIONS DUE TO LOW
VISIBILITIES AND FROM WATER OR HAIL COVERED ROADS.

ROGASH
Special weather statement, Oct 5, 5:05 PM MST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
605 PM MDT TUE OCT 5 2004

NMZ024-025-TXZ056-060304-
HUDSPETH TX-SOUTHERN SACRAMENTO MOUNTAINS NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CHAPARRAL...
HOLLOMAN AFB AND SIERRA BLANCA
605 PM MDT TUE OCT 5 2004

...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM TONIGHT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF SOUTHERN NEW MEXICO AND FAR WEST TEXAS UNTIL 10 PM.  THIS WATCH
INCLUDES HUDSPETH COUNTY IN TEXAS AND OTERO COUNTY IN NEW MEXICO.

THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE ACROSS HUDSPETH AND OTERO
COUNTIES.  THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
TORNADOES...LARGE HAIL AND STRONG WINDS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.
Special weather statement, Oct 5, 6:18 PM MST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
718 PM MDT TUE OCT 5 2004

TXZ055-060417-
EL PASO TX-
INCLUDING THE CITIES OF...ANTHONY...CANUTILLO...EL PASO...FABENS...
FORT BLISS...MONTANA VISTA...SAN ELIZARIO AND SOCORRO
718 PM MDT TUE OCT 5 2004

AT 715 MDT NATIONAL SERVICE DOPPLER RADAR SHOWED A LINE OF STRONG
THUNDERSTORMS MOVING INTO WESTERN EL PASO COUNTY.  THIS LINE OF
STORMS EXTENDED FROM THE LOWER VALLEY OF EL PASO...THROUGH HORIZON
CITY...SAN ELIZARIO TO FABENS.  THESE STORMS ARE MOVING TO THE EAST
AT 30 MPH AND WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN...SMALL
HAIL AND WINDS TO 55 MPH.

IF STORMS APPROACH YOUR AREA SEEK SHELTER IN A STURDY BUILDING UNTIL
THE STORMS HAVE PASSED

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.
Special weather statement, Oct 5, 7:00 PM MST, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
800 PM MDT TUE OCT 5 2004

TXZ056-060259-
HUDSPETH TX-
INCLUDING THE CITIES OF...SIERRA BLANCA
800 PM MDT TUE OCT 5 2004

STRONG THUNDERSTORMS CONTINUE OVER HUDSPETH COUNTY TEXAS. AT 750 PM
DOPPLER WEATHER RADAR INDICATED A LINE OF VERY STRONG THUNDERSTORMS
OVER WESTERN HUDSPETH COUNTY EXTENDING FROM HIGHWAY 62 180 SOUTHWARD
TO THE RIO GRANDE RIVER. THESE STORMS ARE MOVING EAST RAPIDLY AT 20
TO 30 MPH AND WILL PRODUCE HAIL TO 1/2 INCH...WINDS GUSTS TO 55
MPH...AND BRIEF HEAVY DOWNPOURS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

NOVLAN

The radar

The El Paso radar (KEPZ), 103 km away, was scanning. The volume nearest the first event began at 03:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hudspeth

When
October 5, 8:15 PM MST to 8:30 PM MST
Where
Hudspeth County, Ft Hancock
Measured
1.75 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
31.300, -105.850

Golfball size hail broke several windows and damaged crops in the area.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, October 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5432275.